Close look on insulin shock

Insulin shock is a severe medical condition that necessitates immediate medical care. Remember that this is a dangerous scenario where the blood sugar drops to significantly low levels, leading to loss of consciousness and shock. The condition must be promptly managed to save the life of the individual and prevent damage to the organs and tissues.

What is hypoglycemia?

Hypoglycemia is a drop in the blood sugar or glucose level. It is important to note that glucose is the main source of energy by the body and controlled by the pancreas.

insulin-shock
In most cases, the symptoms of low blood sugar arise if it drops to 60 and below such as sweating, dizziness and shaking.

The level of glucose fluctuates as the body is nourished with food. Among healthy individuals, the blood sugar level remains in the normal range between 83-100. For those with low blood sugar, the level can drastically drop.

In most cases, the symptoms of low blood sugar arise if it drops to 60 and below such as sweating, dizziness and shaking. Some individuals are hypoglycemic by nature since their body releases excess insulin. They are required to eat several times throughout the day to maintain the normal level of sugar.

Others end up with hypoglycemia as the body looks for a source of fuel to offset the increased production of insulin in the body.

Who are at risk?

Generally, the individual at high risk for insulin shock are diabetics. Individuals who are insulin-dependent use insulin injections throughout the day to regulate the lack of insulin in the body.

Many individuals diagnosed with diabetes are required to control their blood sugar throughout the day and before and after meals. Many utilize a sliding scale to determine the amount of insulin injected into the body. Oftentimes, if the body is given excess insulin after, the body will go into insulin shock. This can occur quickly within 15 minutes after receiving a shot of a rapid or short-acting insulin or can be delayed if the individual is using an intermediate or long-acting insulin.

Management of insulin shock

The management of the symptoms resulting to insulin shock is the administration of pure glucose into the bloodstream right away. This can be done by providing the individual with a sugary snack along with high protein such as nuts or an energy bar.

In case the individual is unable to eat but still awake, pure sources of sugar can be given such as sugar, candy or an emergency glucose bar. If the individual is feeling faint or passed out and unable to open his/her mouth or swallow, call for emergency assistance.

The emergency team will provide direct glucose into the bloodstream and treat the individual with CPR measures if he/she has stopped breathing or progressed into cardiac arrest.

Quick Note / Disclaimer

The material posted on this page on insulin shock is for learning and educational purposes only. To learn to recognize the indications, register for a first aid and CPR course with Mississauga First Aid.

Leave a Comment

Your email address will not be published.

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.